People using prescription drugs to treat the AIDS virus could be risking serious side effects if they simultaneously take garlic supplements to lower cholesterol, according to recent research.

Researchers at the National Institute of Health (NIH) worked with ten volunteers who did not have the HIV virus. They were given doses of a potent and widely used AIDS drug, Saquinavir, for three days. 

After this time the scientists measured the level of the drug in the bloodstream of the volunteers, and compared it to the level of the drug present after the next three weeks, when the participants took Saquinavir as well as garlic supplements.

It was found that when the drug was taken with garlic, its levels in the bloodstream plummeted by 51%. Doctors say that a decrease that large could seriously affect the treatment of an HIV patient.

The new study, reported last week in the Clinical Infectious Diseases journal, highlights the potential complications of taking popular herbal remedies and prescription drugs together, and co-author Dr Judith Falloon from the NIH warned that health officials "and patients should not assume that dietary supplements are benign therapies".

Experts have already suggested that herbal anti-depressant St. John's Wort can block the effectiveness of several important drugs.